Document Open Access Logo

Subset Feedback Vertex Set on Graphs of Bounded Independent Set Size

Authors Charis Papadopoulos, Spyridon Tzimas



PDF
Thumbnail PDF

File

LIPIcs.IPEC.2018.20.pdf
  • Filesize: 478 kB
  • 14 pages

Document Identifiers

Author Details

Charis Papadopoulos
  • Department of Mathematics, University of Ioannina, Greece
Spyridon Tzimas
  • Department of Mathematics, University of Ioannina, Greece

Cite AsGet BibTex

Charis Papadopoulos and Spyridon Tzimas. Subset Feedback Vertex Set on Graphs of Bounded Independent Set Size. In 13th International Symposium on Parameterized and Exact Computation (IPEC 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 115, pp. 20:1-20:14, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2019)
https://doi.org/10.4230/LIPIcs.IPEC.2018.20

Abstract

The (Weighted) Subset Feedback Vertex Set problem is a generalization of the classical Feedback Vertex Set problem and asks for a vertex set of minimum (weight) size that intersects all cycles containing a vertex of a predescribed set of vertices. Although the two problems exhibit different computational complexity on split graphs, no similar characterization is known on other classes of graphs. Towards the understanding of the complexity difference between the two problems, it is natural to study the importance of a structural graph parameter. Here we consider graphs of bounded independent set number for which it is known that Weighted Feedback Vertex Set can be solved in polynomial time. We provide a dichotomy result with respect to the size of a maximum independent set. In particular we show that Weighted Subset Feedback Vertex Set can be solved in polynomial time for graphs of independent set number at most three, whereas we prove that the problem remains NP-hard for graphs of independent set number four. Moreover, we show that the (unweighted) Subset Feedback Vertex Set problem can be solved in polynomial time on graphs of bounded independent set number by giving an algorithm with running time n^{O(d)}, where d is the size of a maximum independent set of the input graph. To complement our results, we demonstrate how our ideas can be extended to other terminal set problems on graphs of bounded independent set size. Based on our findings for Subset Feedback Vertex Set, we settle the complexity of Node Multiway Cut, a terminal set problem that asks for a vertex set of minimum size that intersects all paths connecting any two terminals, as well as its variants where nodes are weighted and/or the terminals are deletable, for every value of the given independent set number.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Graph algorithms
Keywords
  • Subset Feedback Vertex Set
  • Node Multiway Cut
  • Terminal Set problem
  • polynomial-time algorithm
  • NP-completeness
  • W[1]-hardness
  • graphs of bounded independent set size

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. A. Brandstädt, V. B. Le, and J. Spinrad. Graph Classes: A Survey. Society for Industrial and Applied Mathematics, 1999. Google Scholar
  2. B.-M. Bui-Xuan, O. Suchý, J. A. Telle, and M. Vatshelle. Feedback vertex set on graphs of low clique-width. Eur. Journal of Combinatorics, 34(3):666-679, 2013. Google Scholar
  3. G. Calinescu. Multiway Cut. In Encyclopedia of Algorithms. Springer, 2008. Google Scholar
  4. J. Chen, Y. Liu, and S. Lu. An improved parameterized algorithm for the minimum node multiway cut problem. Algorithmica, 55:1-13, 2009. Google Scholar
  5. R. H. Chitnis, F. V. Fomin, D. Lokshtanov, P. Misra, M. S. Ramanujan, and S. Saurabh. Faster exact algorithms for some terminal set problems. In Proceedings of IPEC 2013, pages 150-162, 2013. Google Scholar
  6. R. H. Chitnis, F. V. Fomin, D. Lokshtanov, P. Misra, M. S. Ramanujan, and S. Saurabh. Faster exact algorithms for some terminal set problems. Journal of Computer and System Sciences, 88:195-207, 2017. Google Scholar
  7. D. G. Corneil and J. Fonlupt. The complexity of generalized clique covering. Discrete Applied Mathematics, 22(2):109-118, 1988. Google Scholar
  8. M. Cygan, J. Nederlof, M. Pilipczuk, M. Pilipczuk, J. M. M. van Rooij, and J. O. Wojtaszczyk. Solving connectivity problems parameterized by treewidth in single exponential time. In Proceedings of FOCS 2011, pages 150-159, 2011. Google Scholar
  9. M. Cygan, M. Pilipczuk, M. Pilipczuk, and J. O. Wojtaszczyk. On multiway cut parameterized above lower bounds. ACM Trans. Comput. Theory, 5(1):3:1-3:11, 2013. Google Scholar
  10. M. Cygan, M. Pilipczuk, M. Pilipczuk, and J. O. Wojtaszczyk. Subset feedback vertex set is fixed-parameter tractable. SIAM J. Discrete Math., 27(1):290-309, 2013. Google Scholar
  11. R. Diestel. Graph Theory, 4th Edition, volume 173 of Graduate Texts in Mathematics. Springer, 2012. Google Scholar
  12. R. G. Downey and M. R. Fellows. Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, 2013. Google Scholar
  13. G. Even, J. Naor, and L. Zosin. An 8-approximation algorithm for the subset feedback vertex set problem. SIAM J. Comput., 30(4):1231-1252, 2000. Google Scholar
  14. M. R. Fellows, D. Hermelin, F. A. Rosamond, and S. Vialette. On the parameterized complexity of multiple-interval graph problems. Theor. Comput. Sci., 410(1):53-61, 2009. Google Scholar
  15. F. V. Fomin, S. Gaspers, D. Lokshtanov, and S. Saurabh. Exact algorithms via monotone local search. In Proceedings of STOC 2016, pages 764-775, 2016. Google Scholar
  16. F. V. Fomin, P. Heggernes, D. Kratsch, C. Papadopoulos, and Y. Villanger. Enumerating minimal subset feedback vertex sets. Algorithmica, 69(1):216-231, 2014. Google Scholar
  17. M. R. Garey and D. S. Johnson. Computers and Intractability. W. H. Freeman and Co., 1978. Google Scholar
  18. N. Garg, V. V. Vazirani, and M. Yannakakis. Multiway cuts in node weighted graphs. J. Algorithms, 50(1):49-61, 2004. Google Scholar
  19. P. A. Golovach, P. Heggernes, D. Kratsch, and R. Saei. Subset feedback vertex sets in chordal graphs. J. Discrete Algorithms, 26:7-15, 2014. Google Scholar
  20. M. C. Golumbic. Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics 57, Elsevier, 2004. Google Scholar
  21. E. C. Hols and S. Kratsch. A randomized polynomial kernel for subset feedback vertex set. Theory Comput. Syst., 62:54-65, 2018. Google Scholar
  22. L. Jaffke, O. Kwon, and J. A. Telle. A note on the complexity of feedback vertex set parameterized by mim-width. CoRR, abs/1711.05157, 2017. Google Scholar
  23. L. Jaffke, O. Kwon, and J. A. Telle. A unified polynomial-time algorithm for feedback vertex set on graphs of bounded mim-width. In Proceedings of STACS 2018, pages 42:1-42:14, 2018. Google Scholar
  24. B. Jansen, V. Raman, and M. Vatshelle. Parameter ecology for feedback vertex set. Tsinghua Sci. and Technol., 19(4):387-409, 2014. Google Scholar
  25. K. Kawarabayashi and Y. Kobayashi. Fixed-parameter tractability for the subset feedback set problem and the S-cycle packing problem. J. Comb. Theory, Ser. B, 102(4):1020-1034, 2012. Google Scholar
  26. D. Kratsch, H. Müller, and I. Todinca. Feedback vertex set on AT-free graphs. Discrete Applied Mathematics, 156(10):1936-1947, 2008. Google Scholar
  27. S. Kratsch and M. Wahlstrom. Representative sets and irrelevant vertices: new tools for kernelization. In Proceedings of FOCS 2012, pages 450-459, 2012. Google Scholar
  28. Y. D. Liang and M.-S. Chang. Minimum feedback vertex sets in cocomparability graphs and convex bipartite graphs. Acta Informatica, 34(5):337-346, 1997. Google Scholar
  29. D. Marx. Parameterized graph separation problems. Theor. Comput. Sci., 351:399-406, 2006. Google Scholar
  30. J. B. Orlin. Max flows in O(nm) time, or better. In Proceedings of STOC 2013, pages 765-774, 2013. Google Scholar
  31. C. Papadopoulos and S. Tzimas. Polynomial-time algorithms for the subset feedback vertex set problem on interval graphs and permutation graphs. In Proceedings of FCT 2017, pages 381-394, 2017. Google Scholar
  32. C. Papadopoulos and S. Tzimas. Subset feedback vertex set on graphs of bounded independent set size. CoRR, abs/1805.07141, 2018. URL: http://arxiv.org/abs/1805.07141.
  33. K. Pietrzak. On the parameterized complexity of the fixed alphabet shortest common supersequence and longest common subsequence problems. J. Comput. Syst. Sci., 67(4):757-771, 2003. Google Scholar
  34. J. P. Spinrad. Efficient Graph Representations. American Mathematical Society, Fields Institute Monograph Series 19, 2003. Google Scholar
  35. M. Vatshelle. New Width Parameters of Graphs. PhD thesis, University of Bergen, Norway, 2012. Google Scholar
  36. M. Yannakakis. Node-deletion problems on bipartite graphs. SIAM J. Comput., 10(2):310-327, 1981. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail